Aa
Aa
A
A
A
Close
Avatar universal

SVT, Anxiety, Exercise and Beta blockers

Hey guys, I was recently told I have SVT and have some questions as I've never heard of this before. Before I get into the questions I should tell you my story:

I'm 22 years old and the past 4 months for me have been awful. It all started when I felt my heart skip a beat in early june. Immediately after it happened I lost my breath and my heart started racing. I got really bad anxiety and had a panic attack. Over the course of the next few weeks it would happen more frequently to the point where I was having panic attacks 3-4 times a day. I ended up calling an ambulance 3 times the month of july and each time they did an EKG, and blood tests and related it to anxiety. I kept having intense palpitations, lightheartedness and fatigue throughout every day. It got to the point I was afraid to walk, and would stay bed ridden because any time I stood up I got light headed and my heart would race.

I ended up seeing a Cardiologist towards the end of july and we did an Echo, halter monitor, and stress test. He told me I had a few missed beats but that was normal, and he told me I had mild mitral vale prolapse (saying its very common and nothing to worry about) and then he said my stress test came back normal. Hearing that I had something wrong (mvp) sent my anxiety sky rocketing, while I was at the office I had a panic attack and my HR went up to 195 bpm. The doctor just observed and said its a panic attack.

I wanted another opinion so I went to a 2nd cardiologist and he put me on a 3 week monitor, and caught a few episodes and said I had SVT. He put me on a beta blocker - Propranolol 10 mg's once a day.

After everything, I lost 22 pounds in 2 months and I'm slowly getting back to myself. I've now been taken the beta blocker once a day for about a month now, I haven't had any SVT episodes since I've been on the blocker, and I can't feel my heart beat anymore like I used to.

I was wondering, is it normal to feel dizzy? Especially when I walk around, i'll get really dizzy and light headed. I also get it when standing up from a sitting position frequently. I really want to get back to exercising (even slight walking) but I get anxious and then I'll start to get dizzy and convince myself I can't walk anymore.

I also wanted to know if I can have sex while taking propranolol? I've tried it once, and my chest felt really weird, and I got a sharp pain but it went away after and I had really bad anxiety from it afterwards. I was wondering if anyone has experience with it while taking propranolol?

I also noticed while resting my heart rate goes down to 50-55s and when laying down at night it'll drop to 40's. I was wondering if this is normal while taking the beta blocker?

I've spoken to my doctors and they told me it's nothing to worry about that I'm to young to have any serious issues and that my anxiety is playing a huge part in everything. I was hoping to get some advice from people that have SVT and have taken beta blockers. Thank you for taking your time to read this!
3 Responses
995271 tn?1463924259
that's all normal.
1 Comments
Hi there. I have had SVT. Its annoying and anxiety makes it much worse. I take a beta blocker for it and it works, just like your seems to. Just keep on going and live life to the full. In relation to being lightheaded etc, it seems that you may be describing symptoms from blood pressure thats a little low. Its harmless but annoying sometimes. Doctors usually like BP as bit on the low side. Its much better than high BP!
The Beta blocker may make your bp go down a little too. Its probably all inter related to taking the medication. You will have to put it down to the joys of medication side effects im afraid.
I would advise you to heed your doctors advice. Its them who are best placed to advise and re assure you. Reassurance is probably a word you may need to hear. best of luck , all is fine
Avatar universal
I am no doctor, but like you I suffer with SVT and mvp.
I've been on beta-blocker for 3 years.
At last year's (yearly) checkup, my dr (cardiologist) was concerned about my lower heart rate 40 bpm. My normal rate is just under 60 bpm. My dr wanted me to stop the beta-blocker, (cold turkey which was not a good idea). I then started monitoring my food intake, finding certain foods, that lead to more SVT palpitations.
I cut back on the beta block and this year's checkup, my dr was ok with cutting back on the meds.

In your case if you are having dizzy and light headed, I would talk to your doctor about med dose.
As far as have sex, sex is physical activity, but it should be no different than other physical activities. As much as you may want you may not be up for a marathon, or a rush to the finish.

Like many health conditions, I think the key is learning to manage your symptoms.
Avatar universal
I know this is 2 years old but how is your SVT now
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.